Author(s): Jiang HK, Chang DM
Abstract Share this page
Abstract Adverse drug reactions of non-steroidal anti-inflammatory drugs (NSAIDs) are quite prevalent, but there are few reports about possible adverse psychiatric reactions, which may be ignored or underestimated. We describe here five psychiatric outpatients, two with major depressive disorders, one bipolar disorder, one schizophrenic disorder and one anxiety disorder, who were treated with NSAIDs for pain due to rheumatoid arthritis, osteoarthritis or other painful neuromuscular conditions. All five patients developed a moderate to severe depressive state, three patients became obviously paranoid, and four had either thoughts of suicide or an attempt while undergoing co-administration of NSAIDs. The psychiatric symptoms remitted when the NSAIDs were stopped. The depressive and paranoid symptoms returned on seven occasions of re-use or re-challenge with the same or a different type of NSAID in all five patients. When the NSAIDs were stopped again, the patients had another remission of the adverse psychiatric reactions, and eventually recovered to their baseline mental states in clear temporal relationships. The cases presented suggest that NSAIDs can induce or exacerbate idiosyncratic reproducible adverse psychiatric symptoms in certain vulnerable patients, including those with a variety of psychotic or neurotic disorders, and also in elderly persons, but these undesirable side-effects were generally transient and disappeared on withdrawal of the NSAIDs.
This article was published in Clin Rheumatol
and referenced in Journal of Clinical Case Reports